Texas, 2008

Flash Flooding and Hail in Texas, June 28, 2008

June 28, 2008 · NWS MAF · 5 events in 5 counties and zones

Widespread showers and thunderstorms developed across much of west Texas, as an upper level low pressure system slowly moved across the region. While flash flooding was the primary threat, a few thunderstorms did reached severe thresholds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Widespread showers and thunderstorms developed across much of west Texas, as an upper level low pressure system slowly moved across the region. While flash flooding was the primary threat, a few thunderstorms did reached severe thresholds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 28, 1:05 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 28, 1:05 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT SAT JUN 28 2008

.DISCUSSION...
AS UPPER LOW MEANDERS INVOF SE NM WITH FRONT PUSHING S INTO PB
OVERNIGHT A GOOD CHANCE OF SHRA/TSRA WILL EXIST. 7H-5H THETA-E
RIDGE WILL BE ORIENTED ALONG/INVOF UPPER LOW AND FRONTAL BOUNDARY.
USING 7H-5H AS STEERING FLOW...STEERING WINDS ARE FCST TO BE NEAR
PARALLEL TO THE FRONT AND WITH PW/S INCREASING TO WELL OVER
1.5/THETA-E RIDGE HAVE OPTED TO INSERT HEAVY RAIN...ESPECIALLY SE
NM/NW PB OVERNIGHT. WILL CONTINUE THE MENTION OF FLASH FLOODING IN
HWO. ALSO INSERTED SEVERE MENTION. BEST OPPORTUNITY FOR SEVERE MAY
BE MORE EARLY ON RATHER THAN OVERNIGHT AS 7H-5H LR/S WILL BE CLOSER
TO 7.5 C/KM AROUND 00Z...THEN DECREASING. BULK SHEAR CONTINUES TO
BE LESS THAN IMPRESSIVE. HIGH END CHANCE/LIKELY POPS WILL PERSIST
INTO SUNDAY AS FRONTAL BOUNDARY REMAINS ACRS THE AREA. AFOREMENTIONED
UPPER LOW WILL GET ABSORBED INTO CIRCULATION AROUND PERIPHERY OF
SUBTROPICAL RIDGE CENTERED INVOF 4 CORNERS AND WILL START TO MOVE
SW-W SUNDAY. THIS WITH UPSLOPE FLOW AND PRESENCE OF FRONT WILL
RESULT IN BETTER POPS SHIFTING W. SHEAR WILL CONTINUE TO BE WEAK
AND HEAVY RAIN WILL BE THE PRIMARY CONCERN AGAIN SUNDAY. RAIN
COOLED AIR/CLOUD COVER/7H TEMPS NEAR 8-9C WILL RESULT IN TEMPS
WELL BLO NORMAL. FOCUS WILL TEND TO BE S/W (LOWER TRANS PECOS/DAVIS
MTNS) MONDAY. THIS IS SOMEWHAT DEPENDENT ON MOVEMENT OF UPPER LOW
AS PRECIP WILL BECOME LESS LIKELY IN ITS WAKE WITH MUCH LOWER
THETA-E AIR MOVING INTO PB. 85H TEMPS REMAIN RELATIVELY COOL
21C...SO COOLER HIGHS WILL CONTINUE MONDAY. SUBTROPICAL RIDGE WILL
BUILD EWD TUE WHICH WILL TEND TO DIMINISH POPS (NE MID LEVEL
FLOW). OTHERWISE WILL MAKE LITTLE CHANGE TO FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  84  65  90  /  40  40  20  20
CARLSBAD NM                67  82  68  88  /  50  50  30  20
DRYDEN TX                  72  93  71  93  /  20  20  30  30
FORT STOCKTON TX           70  86  68  88  /  30  50  20  30
GUADALUPE PASS TX          61  77  60  80  /  40  50  30  20
HOBBS NM                   69  83  65  85  /  60  50  20  20
MARFA TX                   60  81  58  81  /  20  50  30  30
MIDLAND INTL AIRPORT TX    69  84  67  90  /  50  50  20  20
ODESSA TX                  70  86  67  90  /  50  50  20  20
WINK TX                    72  88  71  94  /  50  50  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 28, 12:53 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT SAT JUN 28 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
153 PM CDT SAT JUN 28 2008 /1253 PM MDT SAT JUN 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS
MUCH OF THE AREA...ESPECIALLY OVER THE HIGHER  MOUNTAIN
TERRAIN...SOUTHEASTERN NEW MEXICO...AND THE NORTHERN PERMIAN
BASIN AS A COLD FRONT MOVES INTO THE AREA. SOME STORMS MAY BECOME
STRONG TO SEVERE WITH DAMAGING WIND THE MAIN THREAT...HOWEVER
LARGE HAIL WILL ALSO BE POSSIBLE WITH SOME STORMS. LOCALLY HEAVY RAIN
CAN BE EXPECTED WITH THESE STORMS WHICH MAY LEAD TO FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN SUNDAY ACROSS
THE AREA. THE MAIN THREAT SUNDAY WILL BE LOCALLY HEAVY RAIN INCREASING
THE RISK OF FLASH FLOODING...ESPECIALLY OVER SOUTHEASTERN NEW
MEXICO...THE VAN HORN REGION...AND THE UPPER TRANS PECOS.

THE RISK OF HAZARDOUS WEATHER WILL CONTINUE TO DECREASE THROUGHOUT
THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

THERE IS A LOW PROBABILITY OF SPOTTER ACTIVATION LATE THIS AFTERNOON
GENERALLY ALONG AND NORTH OF A CARLSBAD TO GARDEN CITY LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

In the hours before

Special weather statement, Jun 28, 1:42 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT SAT JUN 28 2008

TXZ058-282015-
REEVES COUNTY AND UPPER TRANS PECOS-
242 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL REEVES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF BALMORHEA AT
242 PM CDT. THE STORM WAS NEARLY STATIONARY AND WILL AFFECT THE
SARAGOSA AREA.

HEAVY RAIN...GUSTY WINDS TO 50 MPH... HAIL... HEAVY RAIN... AND
DEADLY LIGHTNING ARE POSSIBLE.
Special weather statement, Jun 28, 1:50 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT SAT JUN 28 2008

TXZ058-074-282015-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
250 PM CDT SAT JUN 28 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL REEVES COUNTY AT
250 PM CDT...MOVING EAST AT 4 MPH.

HEAVY RAIN... GUSTY WINDS TO 50 MPH... HAIL... AND DEADLY LIGHTNING
ARE POSSIBLE.

The radar

The Midland/Odessa radar (KMAF), 151 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 hail. Local standard time, as filed.

Hail, Pecos

When
June 28, 2:39 PM CST to 2:45 PM CST
Where
Pecos County, 0.91 mi NW of Belding
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.790, -103.030

Quarter sized hail was reported at a Texas Detention Center in Belding.

Flash Flood, Ector

When
June 28, 5:05 PM CST to 8:00 PM CST
Where
Ector County, 1.51 mi NNE of Westover to 1.41 mi NNE of Westover
Cause
Heavy Rain
Reported by
Public
Coordinates
31.841, -102.442

The public reported six inches of water flowing through the intersection of 16th st. and Farm to Market Road 1936.

Flash Flood, Crane

When
June 28, 5:44 PM CST to 7:44 PM CST
Where
Crane County, 1.03 mi S of Crane Co Arpt to 1.14 mi NNE of Crane
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.405, -102.367

Crane Police Department reported one foot of water flowing across several low water crossings in Crane.

Flash Flood, Gaines

When
June 28, 7:13 PM CST to 11:00 PM CST
Where
Gaines County, Seagraves to 3.53 mi NW of Seagraves Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.930, -102.550

Several roadways in and around Seagraves were under water and deemeed impassible by TXDOT.

Flash Flood, Terrell

When
June 28, 8:00 PM CST to 10:00 PM CST
Where
Terrell County, 0.9 mi SE of (P07)sanderson to 0.79 mi SE of (P07)sanderson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.141, -102.389

The intersection of 18th and 5th streets in Sanderson was covered by water that was eighteen inches deep and therefore impassible.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119247, 119248, 119249, 119251, 119253.